Illinois, 2012Damaging Wind in Illinois, July 19, 2012
July 19, 2012 · NWS PAH · 1 event in 1 county or zone
A lone severe thunderstorm occurred in a warm and unstable air mass to the south of a weak low pressure center over northern Illinois. A surface trough extended south from the low across the Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone severe thunderstorm occurred in a warm and unstable air mass to the south of a weak low pressure center over northern Illinois. A surface trough extended south from the low across the Mississippi Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 1:10 AM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 19, 1:10 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 AM CDT THU JUL 19 2012
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 203 AM CDT THU JUL 19 2012
ONE MORE DAY OF STIFLING HEAT/HUMIDITY WITH HEADLINES TO CONVEY THE
MESSAGE. EXCESSIVE HEAT WARNING OF 4 DAYS OR MORE OF ADVISORY
CRITERIA FOR OUR NORTH LOOKS TO BE ON TAP WITH STRAIGHT OUT 1 DAY
CRITERIA POSSIBLE AS HEAT INDICES APPROACH 110 WITH TEMPS AROUND
100 AND DEW POINTS IN THE LOWER TO MID 70S. FURTHER SOUTH AND
EAST...ADVISORY CRITERIA SHOULD BE ACHIEVED AND SO WE'VE EXPANDED
THE ADVISORY TO COVER OUR ENTIRE AREA...COLLABORATES WELL WITH OUR
EASTERN NEIGHBORS.
A COLD FRONT CURRENTLY SEEN A COUPLE HUNDRED MILES OR BETTER TO
OUR NORTH AND WEST WILL SPARK CONVECTION TODAY WHEN IT MOVES IN.
IT WILL TAKE SHAPE AS A ROBUST SURFACE LOW DEVELOPS...WITH BEST
CONVECTIVE CHANCES EAST WHERE LITTLE TO NO CAP WILL EXIST AND SLGT
RISK IS OUTLOOKED. CHANCES WILL SPIKE ALONG/AHEAD OF BOUNDARY AS IT
MOVES THRU LATE TODAY-TONIGHT-DEPARTING FRIDAY. UNTIL THEN CHANCES
WILL LINGER...THOUGH LATEST RUNS SUGGEST IT'S OUT/WITH ITS CHANCES
BY FRI PM...SO WE MADE THAT ADJUSTMENT AS WELL.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 203 AM CDT THU JUL 19 2012
MODELS CONTINUE TO SHOW FRONT THROUGH THE AREA FOR THE WEEKEND AND
MUCH COOLER TEMPS ALTHOUGH STILL RELATIVELY HOT. MUCH DRIER AIR IS
FCST AS WELL. WENT ABOVE GUIDANCE WIND SPEEDS EVERYDAY EXCEPT MAYBE
SUNDAY. REGARDLESS OF TEMPERATURES WITH SUCH DEEP MIXING LAYERS
WOULD EXPECT TO CONTINUE TO SEE WINDS GUST IN THE AFTERNOON WITH
MAYBE THE EXCEPTION OF SUNDAY AS IT IS A TRANSITION DAY FROM
NORTHERLY TO A SOUTHERLY COMPONENT ALSO WITH THE EASTERLY COMPONENT
DO NOT USUALLY ENCOUNTER SIGNIFICANT WIND SPEEDS. KEPT THE FCST
MAINLY DRY WITH SOME AFTN CHC'S NEXT WEEK. HOWEVER IF THE
OPERATIONAL GFS ECMWF COME TO FRUITION IT WILL BE MUCH TO DRY FOR
CONVECTION. ALSO IF THE SOUNDING ARE EVEN CLOSE TO AS DRY AS THEY
INDICATE...TEMPS COULD BE A BIT WARMER THAN CURRENT GRIDS ADVERTISE.
THIS SHOULD BECOME MUCH MORE EVIDENT AFTER WE SEE WHAT KIND OF DEW
POINTS THE FRONT ACTUALLY YIELDS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1203 AM CDT THU JUL 19 2012
TSTM ACTIVITY IN SERN MO MAY HOLD ON FOR A FEW MORE HOURS
OVERNIGHT. WINDS WILL BE LIGHT EXCEPT HIGHER AND VARIABLE IN
DIRECTION IN THE VCNTY OF TSTMS. AFTER 14Z...SW WINDS WILL PICK
BACK UP BETWEEN 5 AND 10 KTS. THERE IS STILL TOO MUCH UNCERTAINTY
IN TIMING AND COVERAGE TO INCLUDE TSTMS IN THE TAFS ON THU.
&&
.FIRE WEATHER...
CURRENTLY FUEL MOISTURE IS THE ONLY PARAMETER KEEPING US IN AN
INCREASED FIRE DANGER. HOWEVER THE CURRENT FORECAST HAS RH'S NEARING
CRITICAL THRESHOLDS THIS WEEKEND. THERE IS A GOOD POSSIBILITY THAT
RH'S COULD BE LOWER THAN FCST IF SOME OF THE MODELS VERIFY. DUE TO
THE UNCERTAINTY OF THE MODELS AND THEIR POOR PERFORMANCE THIS SEASON
I AM NOT CONFIDENT ENOUGH TO GO MUCH LOWER WITH RH AT THIS TIME. ON
THE PLUS SIDE WE SHOULD NOT REACH WIND CRITERIA THIS WEEKEND SO THE
WORST I WOULD EXPECT IS AN...ELEVATED RISK...DUE TO RH AND FUEL
MOISTURE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ILZ089>094.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
ILZ075>078-080>088.
MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ110>112-114.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR MOZ076-
086-087-100-107>109.
IN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR INZ081-
082-085>088.
KY...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KYZ001>008-010-
011-013-015-016-020.
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR KYZ014-
018-019.
HEAT ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR
KYZ009-012-017-021-022.
&&Hazardous weather outlook, Jul 19, 2:46 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT THU JUL 19 2012
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT THU JUL 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT. REFER TO THE
PRODUCTS FOR DETAILS.
A CHANCE OF THUNDERSTORMS IS FORECAST...AND THIS INCLUDES A SLIGHT
RISK OF SEVERE STORMS FOR SOUTHWEST INDIANA...SOUTHEAST
ILLINOIS...AND NORTHWEST KENTUCKY. SHOULD A SEVERE STORM
OCCUR...THE BEST CHANCE WILL BE AFTERNOON OR EVENING AND THE
PRIMARY THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND AGAIN NEXT TUESDAY
AND WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER SHOULD MAINTAIN ALERT STATUS SHOULD THEIR ACTIVATION
BECOME NEEDED.
Thunderstorm Wind, Edwards
- When
- July 19, 6:45 AM CST
- Where
- Edwards County, 4 mi NW of West Salem
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.561, -88.072
Twelve power poles were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, July 19 to 21, 20124 deaths · $1.0 million · EF1 · 21 events
- Hail and Damaging Winds in Kentucky, July 19 to 20, 20122 deaths · 1 injured · $777,000 · 1.75 in hail · 64 events
- Damaging Winds and Lightning Strikes in Tennessee, July 19, 2012$558,000 · 56 kt wind · 29 events
- Damaging Wind in Indiana, July 19, 2012$500,000 · 70 kt wind · 1 event
- Excessive Heat in Oklahoma, July 19 to 20, 201210 injured · 2 events
- Hail and Damaging Winds in Kentucky, July 19, 2012$315,000 · 1 in hail · 8 events
- Damaging Winds in Missouri, July 19, 2012$300,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Arkansas, July 19 to 21, 2012$122,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Oklahoma, July 19, 2012$56,000 · 74 kt wind · 7 events
- Damaging Winds in Arkansas, July 19, 2012$60,000 · 75 kt wind · 5 events
- Damaging Winds in West Virginia, July 19, 2012$34,000 · 50 kt wind · 9 events
- Damaging Wind in Illinois, July 19, 2012$30,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393680.